Posterior reversible leukoencephalopathy syndrome (PRES) in intensive care unit – Case series
Yogesh Manhas, Atheel Kimona, Sandeep Kantor, S. Prakash
ICU, PRES, Neuro-imaging
Citation Information :
Manhas Y, Kimona A, Kantor S, Prakash S. Posterior reversible leukoencephalopathy syndrome (PRES) in intensive care unit – Case series. Indian J Crit Care Med 2017; 21 (11):772-778.
Introduction: Posterior reversible encephalopathy syndrome (PRES) is characterized by a range of clinico neuro radiological manifestation along with hypertension due to varied etiology. Contrary to its name, a small number of patients have residual neurological deficits. Patients with severe manifestation of PRES may get admitted to the Intensive Care Unit (ICU) due to coma or status epilepticus. Small case series and large multicenter studies have been reported.
Materials and Methods: We report a single center series of ten cases admitted to ICU over a 5 year period in a tertiary care centre. We retrospectively analyzed patients, admitted to adult ICU with different etiologies, and diagnosed to have PRES. Outcome at discharge and at 90 days after ICU admission was noted.
Result: The most common etiologies were medications. ICU admissions were mainly for uncontrolled hypertension, seizures, and low level of consciousness. All except one patient were ventilated. Four patients had residual neurological damage.
Conclusion: Irrespective of the etiology, early control of blood pressure, and removal of precipitating factors is of paramount importance to prevent morbidity and mortality. Awareness about PRES among the intensivist is necessary to ensure early recognition and treatment.
Hinchey J, Chaves C, Appignani B, Breen J, Pao L, Wang A, et al. Areversible posterior leukoencephalopathy syndrome. N Engl J Med 1996;334:494-500.
Legriel S, Pico F, Azoulay E. Understanding posterior reversible encephalopathy syndrome. In: Vincent JL, editor. Annual Update in Intensive Care and Emergency Medicine. Berlin, Heidelberg: Springer; 2011. p. 631-53.
Bartynski WS. Posterior reversible encephalopathy syndrome, part 1: Fundamental imaging and clinical features. AJNR Am J Neuroradiol 2008;29:1036-42.
Fugate JE, Rabinstein AA. Posterior reversible encephalopathy syndrome: Clinical and radiological manifestations, pathophysiology, and outstanding questions. Lancet Neurol 2015;14:914-25.
Liu B, Zhang X, Zhang FC, Yao Y, Zhou RZ, Xin MM, et al. Posterior reversible encephalopathy syndrome could be an underestimated variant of “reversible neurological deficits” in Systemic Lupus Erythematosus. BMC Neurol 2012;12:152.
Brewer J, Owens MY, Wallace K, Reeves AA, Morris R, Khan M, et al. Posterior reversible encephalopathy syndrome in 46 of 47 patients with eclampsia. Am J Obstet Gynecol 2013;208:468.e1-6.
Edvardsson B. Hypertensive encephalopathy and cerebral infarction. Springerplus 2014;3:741.
Poma S, Delmonte MP, Gigliuto C, Imberti R, Delmonte M, Arossa A, et al. Management of posterior reversible syndrome in preeclamptic women. Case Rep Obstet Gynecol 2014;2014:928079.
Solh Z, Taccone MS, Marin S, Athale U, Breakey VR. Neurological PRESentations in sickle cell patients are not always stroke: A Review of posterior reversible encephalopathy syndrome in sickle cell disease. Pediatr Blood Cancer 2016;63:983-9.
Aiyer R, Klein D, El-Sherif Y. Rare case of posterior reversible leukoencephalopathy syndrome secondary to acute chest syndrome. Case Rep Radiol 2016;2016:4346953.
Landais A, Lemonne N, Etienne-Julan M. Uncommon posterior reversible encephalopathy syndrome in a sickle-cell patient. J Clin Neurol 2015;11:287-8.
Foocharoen C, Tiamkao S, Srinakarin J, Chamadol N, Sawanyawisuth K. Reversible posterior leukoencephalopathy caused by azathioprine in systemic lupus erythematosus. J Med Assoc Thai 2006;89:1029-32.
Morrow SA, Rana R, Lee D, Paul T, Mahon JL. Posterior reversible encephalopathy syndrome due to high dose corticosteroids for an MS relapse. Case Rep Neurol Med 2015;2015:325657.
Aradillas E, Arora R, Gasperino J. Methotrexate-induced posterior reversible encephalopathy syndrome. J Clin Pharm Ther 2011;36:529-36.